Format

Send to

Choose Destination
Rev Infect Dis. 1988 Sep-Oct;10(5):1048-51.

Aplastic anemia associated with parenteral chloramphenicol: review of 10 cases, including the second case of possible increased risk with cimetidine.

Author information

1
Department of Medicine, Louisiana State University School of Medicine, Shreveport 71130.

Abstract

A case of aplastic anemia quickly followed therapy with intravenous chloramphenicol and cimetidine and rapidly resulted in death. This is the second such case reported and the 10th case of fatal aplastic anemia complicating therapy with parenteral chloramphenicol. The patient died 19 days (and the previously reported patient 18 days) after the initiation of intravenous therapy with chloramphenicol and cimetidine; the interval from the start of treatment to death was 414 +/- 683 days (mean +/- SD) in the total of nine evaluatable cases of aplastic anemia following parenteral administration of chloramphenicol. Chloramphenicol and cimetidine, each a rare cause of aplastic anemia, should be used--separately or together--with caution. The case described herein is consistent with reports of liver disease, uremia, or bone marrow dysfunction influencing the toxicities of these drugs. The potential for aplastic anemia must be considered whenever chloramphenicol is used, regardless of the route of administration.

PMID:
3055188
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center